Ventricular tacycardia is defined as a series of 3 or more ventricular complexes that occur at a rate of 100 to 250 bpm arising distal to the bundle of His.1

Typically, the QRS complex is wide (usually >120 milliseconds).

In the setting of significant structural heart disease, sustained VT (defined as an episode longer than 30 seconds) predicts a poor prognosis. This is a potentially life-threatening arrhythmia because it may lead to ventricular fibrillation (VF), asystole, and sudden death.

 

 

 

The rhythm may arise from the working ventricular myocardium, the distal conduction system, or both. 

Typically, the QRS complex is wide (usually >120 milliseconds).

This electrocardiogram (ECG) shows rapid monomorphic ventricular tachycardia (VT), 280 beats/min, associated with hemodynamic collapse. The tracing was obtained from a patient with severe ischemic cardiomyopathy during an electrophysiologic study. A single external shock subsequently converted VT to sinus rhythm. The patient had an atrial rate of 72 beats/min (measured with intracardiac electrodes; not shown). Although ventriculoatrial dissociation (faster V rate than A rate) is diagnostic of VT, surface ECG findings (dissociated P waves, fusion or capture beats) are present in only about 20% of cases. In this tracing, the ventricular rate is simply too fast for P waves to be observed. VT at 240-300 beats/min is often termed ventricular flutter.

 

 Heart disease

Previous heart attack, a congenital heart defecthypertrophic or dilated cardiomyopathy, or myocarditis. Sometimes ventricular tachycardia occurs after heart surgery. Inherited heart rhythm problems, such as long QT syndrome or Brugada syndrome, are rare causes of ventricular tachycardia.

Medications

Some medicines-including antiarrhythmic medicines, which are used to treat other types of abnormal heart rhythms-can cause ventricular tachycardia.

Nonprescription decongestants, herbal remedies (especially those that contain ma huang or ephedra), diet pills, and "pep" pills often contain stimulants that can trigger episodes of ventricular tachycardia.

Illegal drugs (such as stimulants, like cocaine) also may cause ventricular tachycardia.

Electrolytes ImbalancesLess common causes include blood imbalances, such as low potassium levels and other electrolyte imbalances.

 

 

Ventricular tachycardia (VT) or ventricular fibrillation (VF) is responsible for most of the sudden cardiac deaths in the United States, [1] at an estimated rate of approximately 300,000 deaths per year. [23

Unstable

Patients suffering from pulseless VT or unstable VT are hemodynamically compromised and require immediate cardioversion and CPR.

    Unstable patients have signs or symptoms of insufficient oxygen delivery to vital organs. Such manifestations include the following:

    Dyspnea

  • Hypotension

  • Altered level of consciousness

+++++++++++

 

 

  •  

Stable

For patients who are hemodynamically stable, antiarrythmic agents such as amiodarone, lidocaine, procainamide, or sotolol should be used. (What are the doses?)

 

 

Catheter ablation is more effective than escalation of antiarrythmic therapy at reducing the occurrence of recurrent VT in patients with ischemic cardiomyopathy, when the initial VT occurred on amiodarone therapy.1

Anticoagulation with warfarin has significant risks, so should be reserved for patients with high CHADS2 scores.

[, and an implantable device.

]

 

 

Content 4

In the setting of significant structural heart disease, sustained VT (defined as an episode longer than 30 seconds) predicts a poor prognosis. This is a potentially life-threatening arrhythmia because it may lead to ventricular fibrillation. With ventricular fibrillation, the heartbeats are so fast and irregular that the heart stops pumping blood.

Content 11

 

 

USMLE Reviewer (Subscription Required)